Infusion phlebitis caused by peripheral intravenous administration of cisatracurium besylate

0

This case report series describes 3 cases of cisatracurium besylate associated phlebitis after an infusion period of 14-20 hours” Meeder et al (2016).

Abstract:

This case report series describes 3 cases of cisatracurium besylate associated phlebitis after an infusion period of 14-20 hours. No similar cases have been reported in the literature.

Association of phlebitis with another neuromuscular blocking agent, atracurium, has been described in the literature. The acidity of atracurium is thought to be the main cause. It is recommended that atracurium is administered only via central venous catheters when indicated to infuse over prolonged periods of time due to the acidity. Cisatracurium is a stereoisomer of atracurium and as such has the same molecular weight. Although cisatracurium also has a similar acidity as atracurium, a recommendation concerning infusion via a central venous catheter is lacking. We suggest prolonged administration of cisatracurium besylate only via centrally placed venous catheters or if not possible to careful monitor relevant peripheral intravenous sites to diminish the risks of phlebitis and associated complications or other cutaneous reactions.

Reference:

Meeder, A.M., van der Steen, M.S., Rozendaal, A. and van Zanten, A.R. (2016) Phlebitis as a consequence of peripheral intravenous administration of cisatracurium besylate in critically ill patients. BMJ Case Reports. October 3trd. [epub ahead of print].

doi: 10.1136/bcr-2016-216448.

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.